Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 242, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2005, 10:06 AM CDT for Minnehaha County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2005, 10:06 AM CDT (15:06 UTC)
- Expired
- Jul 7, 2005, 10:47 AM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:37 AM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jul 7, 3:37 AM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT THU JUL 7 2005 .DISCUSSION... MAIN CONCERNS ARE INCREASING HEAT AND HUMIDITY AND CHANCES FOR CONVECTION IN THE NEXT COUPLE OF DAYS. SATELLITE IMAGERY SHOWS A LARGE AREA OF ACCAS HAS DEVELOPED THIS MORNING IN SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA INTO SOUTHERN MINNESOTA AND CENTRAL IOWA. A WEAK JET STREAK IS PROPAGATING IN THE NORTHWEST FLOW ACROSS MINNESOTA. BASED UPON ITS POSITION UPSTREAM OF THE TROUGH AXIS...ANY DIVERGENCE ASSOCIATED WITH THE ENTRANCE REGION OF THE JET STREAK WILL BE MINIMAL. AND WITHOUT ANY SIGNFICANT BOUNDARY TO FOCUS LIFT UPON...DEVELOPMENT HAS BEEN LIMITED TO FAIRLY SHALLOW ACCAS. THEREFORE...HAVE LOWERED POPS TO 20 PERCENT AS DEVELOPMENT SEEMS UNLIKELY...AT LEAST IN THE FORECAST AREA. OTHERWISE...SKIES WILL BECOME MOSTLY SUNNY. 925 MB TEMPS LOOK TO BE 2-3C WARMER THAN YESTERDAY AND WITH ONLY A FEW CLOUDS AROUND...SEE NO REASON TEMPS WILL NOT WARM 3-5F OVER MAX TEMPS YESTERDAY. LARGE DIFFERENCES BETWEEN THE NAM AND GFS OVERNIGHT AS NAM DEVELOPS CONVECTION IN WESTERN ND AND DIVES IT SOUTH ACROSS THE CWA. THE WAVE THE NAM IS FOCUSSING ON APPEARS AS IF IT WILL MOVE NORTH OF THE INTERNATIONAL BORDER BASED ON TRENDS ON WATER VAPOR IMAGERY. THEREFORE...EXPECT THAT CONVECTION DEVELOPMENT WILL BE IN NW OR NORTH CENTRAL NORTH DAKOTA. BASED UPON THIS LOCATION FOR INITIATION... THUNDERSTORMS ARE NOT EXPECTED TO MOVE INTO CENTRAL SOUTH DAKOTA. INSTEAD...PROPAGATION OF THE MCS IS EXPECTED TO BE INT SOUTHEAST ND OR NORTHEAST SD AND THEN TOWARD SOUTH CENTRAL MINNESOTA. THIS WOULD KEEP MOST IF NOT ALL CONVECTION OUT OF THE FORECAST AREA. HOWEVER...HAVE ADDED A SMALL CHANCE IN SW MN LATE TONIGHT AND TOMORROW IF STORMS DO DEVELOP ON THE SW FLANK OF THE MCS. OTHERWISE LOWS OVERNIGHT WILL BE IN THE 60S ACROSS THE AREA. FRIDAY AND SATURDAY WILL SEE INCREASING HEAT AND HUMIDITY AS 925 MB TEMPS CONTINUE TO RISE 1 TO 3 C EACH DAY. IN ADDITION...WITH PERSISTENT SOUTHEAST FLOW...DEW POINTS WILL SLOWLY INCREASE THROUGH THE PERIOD WITH 70 DEGREE DEW POINTS POSSIBLE BY SATURDAY IN NORTHWEST IOWA. TEMPS ARE LIKELY TO BE PUSHING 100 DEGREES IN SOUTH CENTRAL SOUTH DAKOTA AT THE SAME TIME...WITH HEAT INDICES NEAR 100 ALONG AND WEST OF I29. WITH THE RIDGE BUILDING OVER THE AREA...PRECIPITATION IS NOT ANTICIPATED THROUGH SATURDAY. LOWS BOTH NIGHTS WILL STRUGGLE TO FALL BELOW 70 DEGREES DUE TO STRONGER WINDS AND MORE MOISTURE. IN THE EXTENDED...THE TRACK OF HURRICANE DENNIS COULD HAVE AN INDIRECT IMPACT ON THE CWA. BY 12Z SUNDAY...NAM AND GFS VERY DIFFERENT ON POSITION AND IMPACT OF THIS DIFFERENCE IS LARGE AS 850 MB TEMPS ARE 3-6 C COOLER IN THE GFS DUE TO INCREASED EASTERLY FLOW BRINGING MARITIME TROPICAL AIR INTO THE EASTERN PLAINS. ANOTHER POSSIBLE SOLUTION WOULD BE TO BUILD THE RIDGE AND PREVENT ANY SHORT WAVES FROM REACHING THE CWA. HOWEVER...AS DISCUSSED BY NHC...LARGE DIFFERENCES IN ALL GUIDANCE ON TRACK OF DENNIS RESULTS IN LARGE UNCERTAINTY ON POTENTIAL IMPACTS TO UPPER LEVEL FLOW. THEREFORE WILL NOT ADJUST FORECAST FROM SUNDAY THROUGH WEDNESDAY AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jul 7, 4:57 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CDT THU JUL 07 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 457 AM CDT THU JUL 07 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA AS WELL AS ADJACENT AREAS OF SOUTH DAKOTA AND NEBRASKA THIS MORNING. WHILE BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...SEVERE WEATHER IS NOT ANTICIPATED. THUNDERSTORMS MAY MOVE INTO SOUTHWEST MINNESOTA LATE TONIGHT. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST MINNESOTA ON FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOT AND HUMID CONDITIONS WILL DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA. TEMPERATURES WEST OF THE JAMES RIVER WILL APPROACH 100 DEGREES ON SATURDAY WHILE THE REMAINDER OF THE AREA IS IN THE MID 90S. IN ADDITION...DEW POINTS WILL RANGE FROM THE MID 60S WEST OF THE JAMES RIVER TO AROUND 70 DEGREES IN NORTHWEST IOWA. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES APPROACHING 105 DEGREES SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:12 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 48 min |
| Jul 7, 12:48 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 34 min |
| Jul 7, 8:44 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.